Alert archive / Michigan / Freeze Warnings in 2017

Freeze Warning 2, NWS Detroit, MI

May 8, 201717 counties in Michigan

NWS Detroit, MI issued this freeze warning at May 8, 2017, 2:16 PM EDT for 17 counties in Michigan. It took effect at May 9, 2017, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2017, 2:16 PM EDT (18:16 UTC)
In effect from
May 9, 2017, 12:00 AM EDT
Expired
May 9, 2017, 8:00 AM EDT
In force
8 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS73 KDTX 081816
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
216 PM EDT Mon May 8 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-
/O.NEW.KDTX.FZ.W.0002.170509T0400Z-170509T1200Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
216 PM EDT Mon May 8 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
TUESDAY...

The National Weather Service in Detroit/Pontiac has issued a
Freeze Warning, which is in effect from midnight tonight to 8 AM
EDT Tuesday. 

HAZARDOUS WEATHER...

 * Temperatures will drop at or below the freezing mark between
   midnight and sunrise Tuesday morning.

IMPACTS...

 * Early season vegetation sensitive to cold may be damaged if
   left unprotected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CB

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this freeze warning went out at May 8, 12:14 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 8, 12:14 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1214 PM EDT Mon May 8 2017

.AVIATION...

Dry airmass in place will support clear skies and VFR through the
period. Nothing more than a patch of diurnal cu around 7kft
expected. Steady northwest wind around 10 kts may briefly gust to
around 18 kts this aftn before diminishing to calm or variable for
the balance of the night this evening.

//DTW THRESHOLD PROBABILITIES...

* None.

&&

.PREV DISCUSSION...
Issued at 315 AM EDT Mon May 8 2017

DISCUSSION...

Slow evolving pattern as upper level low over southern Quebec is
reluctant to break down and exit. Dry upper level northwest
confluent flow/general subsidence over the Central Great Lakes Today
and Tuesday, with 1000-5000 mb mean RH bottoming out around 15
percent Tuesday morning. 00z DTX revealed a 545 DAM height at 500 MB,
and heights will rise over the next couple days, supporting a
moderating airmass. Although, dry low level airmass will lead to wide
diurnal swings. Full sunshine today expected to yield maxes in the
upper 50s, but dew pts holding in the 20s setting the stage for
another cold night tonight, mins around freezing, which should be
conducive for frost formation with winds going calm. With current
cold readings/Freeze warning headline still in effect, will defer to
the day shift to issue the frost/possible Freeze headline for
Tonight.

Upper level energy exiting the northern Rockies today, with upper
level PV filament tracking through the region on Tuesday. However,
with surface low washing out and tracking southeast into the Ohio
Valley, and good 925/850 MB FGEN remaining displaced off to the
southwest, should be able to maintain dry conditions, but some mid
clouds likely spilling over, leading to minor impact on maxes,
holding around 60 degrees per guidance, still over 5 degrees below
normal.

Upper level shortwave ridging on Wednesday expected to maintain dry
conditions, with temps climbing into the low to mid 60s based off
850 mb temps slightly above 3 C. Shortwave trough tracking through
Wednesday Evening/Night, but surface low and moisture expected to
reside mainly south of the Michigan border and should continue to
remain dry. Airmass will cool off for the end off the work week,
mainly in the mid levels, with 500 mb temps falling into the
negative lower 20s. Could be enough diurnal/surface based
instability around by the time we get to Friday to support scattered
showers, but low level convergence looks to reside mainly over
western lower Michigan, with weak northeast winds over southeast
Michigan helping to temper maxes slightly with flow off Lake Huron.

MARINE...

Moderate northerly wind will continue over marine areas today,
especially early and over the open waters of Lake Huron. Wind
conditions over nearshore areas will become increasingly influenced
by a lake breeze component as the pressure gradient weakens during
the afternoon. A narrow ribbon of high pressure will then settle
over Lake Huron and Lower Michigan tonight through Tuesday before
broadening and weakening Wednesday. This process will produce light
and variable wind over the region through mid week before the next
low pressure system brushes the region Wednesday night and Thursday.
The wind response will become light northerly as this system is
projected to track far enough south through the Ohio valley to
produce only a minor impact on the Great Lakes through Friday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....JVC
DISCUSSION...SF
MARINE.......BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 8, 3:41 AM EDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
341 AM EDT Mon May 8 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-090815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
341 AM EDT Mon May 8 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Clear skies and calm winds will allow temperatures to fall to around
freezing once again late Tonight, leading to frost formation.
Another frost or freeze headline will likely be needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090815-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
341 AM EDT Mon May 8 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

Nearby

Freeze Warnings in Michigan, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.